A new warning could be placed on prescriptions for Prozac and similar antidepressants if drug manufactures follow the recent request of the Food and Drug Administration. The F.D.A. has asked that additional information be added about a rare but potentially fatal lung disorder that can affect babies born to mothers who take the drugs during pregnancy.
A warning was also made about the risk of mixing antidepressant medications with common migraine drugs called triptans. The agency believes that sucha cocktail can lead to a life-threatening condition called serotonin syndrome.
Infants with the lung problem, called persistent pulmonary hypertension, have high pressure in the blood vessels of their lungs and are not able to get enough oxygen into their bloodstreams. Only a few babies per 1,000 develop the disorder shortly after birth, but a recent article in The New England Journal of Medicine found that babies whose mothers took antidepressants in the second half of pregnancy had six times the expected risk of it. This study was release just after the Journal of the American Medical Association put out a report noting the possible risk of depression relapse in women who stopped taking prescribed antidepressants during pregnancy.
The F.D.A. emphasized that women who are expecting and currently taking antidepressants should not discontinue use without first talking with a doctor.
To read more on this visit http://www.nytimes.com/2006/07/20/health/20prozac.html